Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 63, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2008, 5:14 PM MDT for Morgan County, Weld County, Colorado. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2008, 5:14 PM MDT (23:14 UTC)
- Expired
- Jun 20, 2008, 6:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Morgan County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 5:54 PM MDT | HAIL 1.75 | 3 S Wiggins, CO | |
| Jun 20, 5:59 PM MDT | HAIL 1.5 | 5 S Wiggins, CO | |
| Jun 20, 6:03 PM MDT | HAIL 1.5 | Wiggins, CO | |
| Jun 20, 6:04 PM MDT | TORNADO | 18 Ssw Fort Morgan, CO | PUBLIC REPORTED TWO TORNADOES ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:22 PM MDT | Severe Thunderstorm Watch | SPC | 27 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 359 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 202314 SVRBOU COC087-123-210000- /O.NEW.KBOU.SV.W.0063.080620T2314Z-080621T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 514 PM MDT FRI JUN 20 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN MORGAN COUNTY IN NORTHEAST COLORADO SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 600 PM MDT * AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF ORCHARD...OR 21 MILES NORTHWEST OF FORT MORGAN... MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS... WELDONA...ORCHARD...JACKSON RESERVOIR...HOYT...GOODRICH AND ADENA. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4001 10382 4001 10424 4044 10425 4047 10388 TIME...MOT...LOC 2314Z 303DEG 15KT 4037 10414 $$ RPK
1 follow-up statement
000 WWUS55 KBOU 202336 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 536 PM MDT FRI JUN 20 2008 COC087-123-210000- /O.CON.KBOU.SV.W.0063.000000T0000Z-080621T0000Z/ MORGAN CO-WELD CO- 535 PM MDT FRI JUN 20 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR SOUTH CENTRAL WELD AND WESTERN MORGAN COUNTIES... AT 535 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF WIGGINS...OR 14 MILES WEST OF FORT MORGAN... MOVING SOUTHEAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR MASTERS MOVING SOUTHEAST AT 30 MPH AS WELL. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WIGGINS...WELDONA...ORCHARD...JACKSON RESERVOIR...HOYT...GOODRICH AND ADENA. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4001 10382 4001 10424 4039 10424 4041 10388 TIME...MOT...LOC 2335Z 303DEG 15KT 4026 10404 $$ RPK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:45 PM MDT, 2 hours 29 minutes earlier.
Area forecast discussion, Jun 20, 2:45 PM MDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT FRI JUN 20 2008 .SHORT TERM...700-500MB SHORTWAVE AND +70KT SPD MAX PASSING OVER E-CNTRL CO/NWRN KS ATTM CONTINUES TO SHIFT SEWRD. STORMS FIRING ALONG THE TROUGH AXIS SLOW TO MOVE OUT OF ELBERT AND LINCOLN COUNTIES AT THIS HOUR. SUBSIDENCE AND DRIER AIR HAVE BEGUN TO ADVECT IN BEHIND THE TROUGH AS EVIDENT BY THE FLAT CU AND LACK OF CONVECTION OVER THE HIGHER ELEVATIONS. ACARS SOUNDINGS MATCH UP WELL WITH NAM BUFFER SOUNDINGS AS THEY INDICATE SLIGHT WARMING ALOFT PAST FEW HOURS WITH HINTS OF A WEAK INVERSION LAYER AT MID-LEVELS. CONVECTIVE TEMP FOR POINTS ALONG THE FRONT RANGE BASED ON SOUNDINGS AROUND 80F. HAVE ALREADY REACHED THAT...BUT MID-LEVEL CAP HAS SUPPRESSED THE FORMATION OF DEEP UPDRAFTS. AT LEAST UNTIL EARLY THIS EVENING WHEN THE NEXT SHORTWAVE AND SPEED MAX SWINGS ACROSS SWRN/S-CNTRL WYOMING AND OVER NERN COLORADO. RUC AND NAM SHOW THIS FEATURE ROUNDING THE UPPER RIDGE TO OUR WEST AND DOWN ITS FRONT SIDE ACROSS NERN COLORADO BETWEEN 21ST/01-07Z. NAM AND TO A LESSER EXTENT THE GFS SHOW THE FORMATION OF AN MCS SOMEWHERE IN ERN COLORADO THIS EVE. E-SELY LOW-LEVEL FLOW IS FCST TO STRENGTHEN THIS EVENING WHICH DRIVES UPR 50S/LOWER 60S DEWPTS INTO NERN COLORADO. SFC BASED CAPES OFF THE NAM JUMP WITH THIS MOISTURE INFLUX...WITH VALUES UP AROUND 2000 J/KG ALONG AND EAST OF A STERLING TO LIMON LINE. LARGE HAIL AND HVY RAIN A POSSIBILITY WITH ISOLD SUPERCELLS...AND WITH THE SHEAR PROFILE BECOMING MORE FAVORABLE FOR ROTATING STORMS WOULDN/T RULE OUT AN ISOLD TORNADO OR TWO. SPC WILL BE ISSUING A WATCH SHORTLY. LATER TONIGHT SKIES SHOULD CLEAR WITH DRIER SINKING AIR MOVING IN ON THE BACK SIDE OF THIS S/W. ON SATURDAY...SEE LITTLE MOVEMENT/ADJUSTMENT IN THE MODERATELY STG NWLY FLOW ALOFT WITH THE STRONG SUBTROPICAL HIGH PRES RIDGE CONTINUING TO AMPLIFY OUR WEST. WEAK SFC TROUGH SNAKING AROUND SOMEWHERE ACROSS SERN WY/SWRN NE/NWRN KS IS PROGGED TO CREEP BACK INTO NERN COLORADO IN THE AFTERNOON. WEAK RIPPLES MOVING THROUGH THE FLOW ALOFT MAY THEN ACT TO SET OFF STORMS ALONG THIS BNDRY. AT THIS TIME...DO NOT EXPECT TO SEE MORE THAN ISOLD/WDLY SCT STORM COVERAGE. BUT AS USUAL FOR THIS TIME OF TIME YEAR CAN/T RULE OUT A SLIGHT CHANCE OF A SVR STORM OR TWO. LASTLY...DURING THE NEXT 24 HOURS SHOULD SEE SEASONAL TEMPS. .LONG TERM...STILL VERY LITTLE CHANGE TO OVERALL WEATHER PATTERN THROUGH MUCH OF NEXT WEEK. THE HIGH PRESSURE RIDGE ALOFT STILL EXPECTED TO SHIFT EAST ACROSS CO THIS WEEKEND WHICH WILL DRY CWA OUT A BIT...ESP NRN/WRN SECTIONS ALONG WITH WARMER TEMPS. BEST CHANCE FOR STORMS WILL BE SRN SXNS OVER THE PLAMER DIVIDE WITH BETTER LOW LVL MSTR REMAINING TEMPS WILL BE AROUND 90 ON SUNDAY ACROSS MUCH OF THE EASTERN PLAINS. WILL CONTINUE TO KEEP ISOLD TS COVERAGE AS MSTR WILL NOT COMPLETELY FLUSH OUT ON THE PLAINS. THE RIDGE SHIFTS RETROGRADES BACK ACROSS THE GREAT BASIN DURING NEXT WEEK WHICH AGAIN WILL ALLOW LOW LVL MSTR TO INCREASE AGAIN ALONG WITH A STRONGER NW FLOW ALOFT. THUNDERSTORM ACTIVITY SHOULD INCREASE ONCE AGAIN...BUT STILL GENERALLY ISOLD COVERAGE. TEMPS WILL COOL A BIT BACK INTO THE UPPER 80S. && .AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED IN THE DENVER AREA FM AROUND 21ST/00Z-04Z. THE MAIN THREAT WILL BE LIGHTNING...WIND GUSTS TO AROUND 35 KNOTS AND SMALL HAIL. AN UPPER LEVEL LOW PRES TROUGH APPROACHING NWRN CO/WRN WY IS FCST TO PASS OVER THE FRONT RANGE URBAN CORRIDOR AROUND 04Z. CLEARING IS EXPECTED AFTER ITS PASSAGE. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && BAKER/ENTREKIN
Hazardous weather outlook, Jun 20, 10:57 AM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT FRI JUN 20 2008 COZ030>051-211200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTHEAST CORNER OF THE STATE...PRODUCED BY A PASSING UPPER AIR DISTURBANCE...SHOULD MOVE SOUTHEAST OUT OF THE AREA BY EARLY THIS AFTERNOON. THIS SAME DISTURBANCE IS ALSO EXPECTED TO PRODUCE WIDELY SCATTERED THUNDERSTORMS OVER AND NEAR THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE BETWEEN 11 AND 2 PM TODAY. THIS FIRST WAVE OF STORMS WILL BE CAPABLE OF GUSTY WINDS TO AROUND 35 MPH...UP TO A QUARTER INCH OF RAIN AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING. ONE OR TWO STORMS MAY EVEN PRODUCE HAIL UP TO AN INCH IN DIAMETER. THEN LOOK FOR A DECREASE IN THUNDERSTORM ACTIVITY MID TO LATE AFTERNOON...ONLY TO INCREASE AGAIN EARLY THIS EVENING WITH PASSAGE OF ANOTHER WEAK UPPER LEVEL DISTURBANCE. EVENING THUNDERSTORMS...ESPECIALLY THOSE OVER AND NEAR THE SOUTHERN FOOTHILLS AND PALMER DIVIDE MAY AGAIN PRODUCE BRIEF HEAVY RAINFALL...STRONG GUSTY WINDS AND HAIL. THUNDERSTORMS SHOULD END IN ALL AREAS BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. BAKER/ENTREKIN
In the hours before
Local storm report, Jun 20, 12:07 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1207 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM HAIL 5 N ARRIBA 39.36N 103.27W
06/20/2008 M0.75 INCH LINCOLN CO TRAINED SPOTTER
&&
FREDINLocal storm report, Jun 20, 1:01 PM MDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
101 PM MDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM TORNADO 7 N ARRIBA 39.39N 103.27W
06/20/2008 LINCOLN CO LAW ENFORCEMENT
TORNADO 3 WAS ON GROUND FOR 13 MINUTES WITH POTENTIAL
STRUCTURAL DAMAGE. TORNADO EVENTUALLY BECAME OBSCURED BY
RAIN.
1203 PM TORNADO 9 N ARRIBA 39.41N 103.27W
06/20/2008 LINCOLN CO LAW ENFORCEMENT
LAW ENFORCMENT REPORTED 2 TORNADOS ON THE GROUND IN OPEN
COUNTRY. DURATION UNKNOWN.
1202 PM HAIL 5 N ARRIBA 39.36N 103.27W
06/20/2008 M0.75 INCH LINCOLN CO TRAINED SPOTTER
&&
FREDINThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 8:26 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 49 min |
| Jun 19, 8:58 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 33 min |
| Jun 19, 9:06 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 23 min |
| Jun 19, 9:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 28 min |
| Jun 20, 11:37 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 38 min |
| Jun 20, 12:08 PM MDT | Tornado Warning | BOU | Lincoln | 37 min |
| Jun 20, 1:09 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 51 min |
| Jun 20, 3:31 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 44 min |
| Jun 20, 5:49 PM MDT | Tornado Warning | BOU | Morgan | 26 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.